Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 29, NWS Wichita, KS

April 11, 2002Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 11, 2002, 7:00 PM CDT for Cowley County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2002, 7:00 PM CDT (00:00 UTC)
Expired
Apr 11, 2002, 8:00 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Cowley County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 3:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 120000
SVRICT
KSC035-120100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT THU APR 11 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 800 PM CDT.

* AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF CHILOCCO...OR ABOUT 8
  MILES SOUTH OF ARKANSAS CITY...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  8 MILES SOUTHEAST OF ARKANSAS CITY AROUND 705 PM CDT...
  8 MILES SOUTH OF DEXTER AROUND 800 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL 
NEAR THE KANSAS AND OKLAHOMA BORDER.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY
COUNTY UNTIL 800 PM CDT.

LAT...LON 3707 9714 3694 9697 3702 9650 3740 9687

COX
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:45 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 11, 3:45 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT THU APR 11 2002

TNGT:
CDFNT ENTERING CNTRL KS AT 12N WL GET PUSHED SE ACRS SC KS THIS AFTN
AS MID-LVL S/WV SPRINTS E ACRS CNTRL PLNS. XPCTD EWD PROGRESS OF
S/WV WOULD HAVE CDFNT VENTURING INTO SE KS THIS EVE. MID-UPR 50S SFC
MSTR AXIS AWAITS CDFNTS ARVL IN SC & SE KS. SO FAR WDSPRD AC/AS
KEEPING LID ON SGFNT CONVECTION WITH ONLY SCT -SHRA OCRG ACRS ERN KS
EARLY THIS AFTN. S/WVS CROSSING KS SHUD SCOUR OUT AC/AS LATE THIS
AFTN. QUESTION IS WHETHER OR NOT CLEARING WL BE SOON ENOUGH TO
DESTABLIZE AMS TO POINT WHERE SUFFICIENT DESTABLIZATION RSLTS IN
SGFNT TSRA EARLY THIS EVE IN SC & SE KS. FOR NOW AM RUNNING 30-40%
POPS ACRS SC & SE KS WITH THE HIGHER POP ASSIGNED SE. SINCE SPC
ISSUED SVR #84 TO INCL SALINE & MCPHERSON COUNTIES WL HAVE MENTION
20% +TS THIS SXN OF CNTRL KS FOR EARLY THIS EVE. (TOP PLEASE NOTE
THIS CHG FM INITIAL DISC ISSUED AT 220 PM.) EVE EMPHASIZED IN SC &
SE KS CASES AS WELL. CNTRL KS TO CLEAR THIS EVE AS WEAK SFC HIGH
NOSES SWD IN WAKE OF CDFNTL PASSAGE. MINS REFLECT CDFNT POSITIONING
(45F CNTRL TO 50F SE).

TMW:
MOSUNNY WX SLATED ALL AREAS AS LARGE BUT WEAK SFC HIGH DOMINATES.
WITH WEAK E/SE LWR-LVL COMP MAXES 70F.

TMW NGT:
DEEPENING SFC TROF ALG NRN FRONT RANGE TEAMS WITH DEPARTING SFC HIGH
TO ENABLE LWR-LVL FLOW TO ASSUME S/SE COMP THATLL GRADUALLY MOISTEN
TWD MRNG. POPS LMTD TO WRN 1/2 CNTRL KS (30% TWD MRNG). MINS 50F
SHUD SUFFICE ALL AREAS.

SAT:
WITH SFC-850MB TROF SHEARING IN MRNG, LWR-LVL PAT NON-DESCRIPT. AB-
SENCE OF LWR-LVL FOCUS DICTATES NO MORE THAN 30% POPS ALL AREAS.
MAXES 70F APR KOSHER ALL AREAS.

SAT NGT:
NEXT MID-LVL S/WV DVLPG OVER NEBRASKA/KS BDR SAT AFTN GETS BETTER
ESTABLISHED AS IT SPRINTS E/SE ACRS ERN KS IN EVE. LACK OF LWR-LVL
FOCUS DICTATES ONLY GENERIC 30% POPS SC & SE KS. MINS 50F APR KOSHER
WITH CNTRL KS ON COOLER SIDE OF FENCE.

SUN:
VIGOROUS UPSTAIRS S/WV ZIPPING E ACRS PAC NW INDUCES MARKED DEEPENING
OF NEXT NRN PLNS SFC TROF. RSLTG SLY FLOW PRODUCES MAXES OF 75-80F
WITH WRN CORRIDOR ON WARMER END OF SPECTRUM.

SUN NGT:
MILD WX SLATED ALL AREAS AS SFC TROF DEEPENS FURTHER TO PRODUCE BRISK
SLY FLOW. MINS 60F APR KOSHER WITH SC KS ON WARMER SIDE OF FENCE.

MON:
MRFY MUCH SLOWER ON ADVANCEMENT OF CDFNT THAN ITS PREDECESSOR FM
YDA. (TOP HAD ALERTED ME TO THAT POSSIBILITY YDA.) MAXES 80F APR
KOSHER WITH WARMEST ACRS SW SXN OF CWA.

MON NGT:
BREEZY & MILD WX CONTS AS CDFNT REMAINS NW OF CWA. MINS OF 60-65F
SHUD SUFFICE ALL AREAS.

TUE:
SE PROGRESSION OF CDFNT TO BE MONITORED CLOSELY AS ALL FACETS OF FCST
DEPEND HEAVILY ON ITS BEHAVIOR. WITH MEAN POS-TILTED UPR TROF DRAPED
FM SRN CA TO SASK, AM PLANNING ON CDFNT REMAINING JUST OF NW OF CWA.
MAXES 80F AGN APR KOSHER WITH MOST AREAS ON WARMER SIDE OF FENCE.

TUE NGT:
CONFIDENCE LVL LOW REGARDING SE PROGRESS OF CDFNT BUT CREATURE CLOSE
ENOUGH TO JUSTIFY GENERIC CHC TSRA ALL AREAS.

REST OF EXTENDED:
NO SGFNT CHGS PLANNED ATTM.
ES

COORD: TOP.

FCSTID = 4
ICT   48  71  50  71 /  30   0   0  30
HUT   46  71  50  71 /  30   0   0  30
EWK   47  71  50  70 /  30   0   0  30
EQA   48  71  50  71 /  30   0   0  30
WLD   49  71  50  71 /  30   0   0  30
RSL   45  70  50  70 /   0   0  30  30
GBD   45  71  50  70 /   0   0  30  30
SLN   46  71  50  70 /  20   0  10  30
MPR   46  70  50  70 /  20   0  10  30
CFV   50  71  50  70 /  30   0   0  30
CNU   49  70  50  70 /  30   0   0  30
K88   48  69  50  69 /  30   0   0  30

.ICT...
KS...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:13 PM CDTSevere Thunderstorm WarningICTKingman47 min
Apr 11, 7:27 PM CDTSevere Thunderstorm WarningICTHarper, Sumner78 min
Apr 11, 7:36 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
Apr 11, 8:29 PM CDTSevere Thunderstorm WarningICTSedgwick61 min
Apr 11, 8:42 PM CDTSevere Thunderstorm WarningICTHarper, Sumner63 min
Apr 11, 8:58 PM CDTSevere Thunderstorm WarningICTButler62 min
Apr 11, 9:27 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
Apr 11, 9:55 PM CDTSevere Thunderstorm WarningICTButler65 min
Apr 11, 10:07 PM CDTSevere Thunderstorm WarningICTCowley53 min
Apr 11, 10:16 PM CDTSevere Thunderstorm WarningICTSumner59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.